What Happens When Someone Ingests a Duragesic Patch?

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Duragesic patches aren’t meant to be ingested, but sometimes, this does occur. As such, it is important to know what happens when Duragesic is ingested and how you can get help. Call 800-584-3274 now if you or someone you love is suffering from an opioid use disorder and needs professional treatment.

Duragesic Use and Abuse

According to the U.S. Food and Drug Administration, “Duragesic contains a high concentration of a potent Schedule II opioid agonist, fentanyl.” Fentanyl is only meant to be taken by those who are already dependent on opioids and are suffering from severe, around-the-clock pain (like cancer pain) that requires intensive pain management. Duragesic is meant to dole out a large portion of fentanyl over a long period of time by being adhered to the skin.

Unfortunately, many people who are addicted to opioids want to use extremely strong drugs like fentanyl in order to get the high they crave. This level of addiction and craving can lead to dangerous actions, including the act of deliberately eating the patch in order to ingest its effects. This makes the effects of the drug come on more quickly, and usually, all at once. Many opioid abusers do not know the danger of ingesting a Duragesic patch, though, and the serious side effects it can cause.

What Happens When Someone Ingests Duragesic?

Those who ingest a fentanyl patch on purpose in order to experience a strong high are also putting themselves in danger of experiencing a severe overdose. According to the National Library of Medicine, a fentanyl overdose can cause life-threatening side effects, including

Duragesic Patch

Drowsiness and confusion can indicate a Duragesic overdose.

  • Slow, shallow, or stopped breathing
  • Dizziness
  • Drowsiness
  • Confusion
  • Coma

Even those who do not die from could still sustain severe brain damage as a result of the lack of oxygen they received during their overdose. And according to the FDA, there have also been 32 reported cases of children accidentally exposed to the fentanyl patch, which can be especially deadly because of the large amount of the drug within the patch.

What Can I Do to Get Help?

If you believe someone you know has either accidentally or purposefully ingested the Duragesic patch, it is incredibly important to act quickly. Call 911 IMMEDIATELY and stay with the individual until the ambulance arrives. DO NOT try to make the individual throw up, as this could potentially block their airway and make it even harder for them to breathe. Make sure you give the 911 operator and the paramedics as much information as possible about the individual if they ask, including:

  • How long ago they ingested the drug
  • Whether or not they are dependent on/addicted to opioids
  • Their height and weight

Once they get to the hospital, the individual will be able to receive professional care. But remember, time is of the essence when dealing with an opioid overdose.

What Are the Serious Side Effects of Duragesic––And What Should I Do If I Experience Them?

We Can Help You Find Treatment

If you are looking for a safe, effective rehab program that will help you or a loved one put an end to substance abuse, call 800-584-3274 now.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent